KJELL ASPLUND, M.D.; ERIC HäGG, M.D.; MELKER LINDQVIST, M.D.; WALTER RAPP, M.D.
To the editor: Long-standing pituitary stimulation in target-organ failure, such as primary hypothyroidism and after adrenalectomy, results in enlargement of the gland and may precipitate the development of a pituitary adenoma (1). By analogy, it can be speculated that long-term pituitary stimulation by drugs could promote tumor formation. We have recently seen two patients who developed pituitary tumors while on long-term therapy with phenothiazine tranquilizers. These drugs are known to be potent stimuli for prolactin secretion (2).
A 65-year-old man with an affective psychosis had been treated with chlorpromazine for 14 years. In recent years the daily dose had been
Learn more about subscription options.
Register Now for a free account.
ASPLUND K, HäGG E, LINDQVIST M, RAPP W. Phenothiazine Drugs and Pituitary Tumors. Ann Intern Med. 1982;96:533. doi: 10.7326/0003-4819-96-4-533_1
Download citation file:
Published: Ann Intern Med. 1982;96(4):533.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only